Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 1998, 1:13 AM CDT for Buena Vista County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1998, 1:13 AM CDT (06:13 UTC)
- Expired
- Jul 15, 1998, 1:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Buena Vista County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2762 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS1 KFSD 150614 RRA SVRFSD IAC021-150645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 AM CDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWESTERN IOWA * UNTIL 145 AM CDT * AT 110 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 44 MILES SOUTHEAST OF SIBLEY OR 4 MILES NORTH OF SIOUX RAPIDS MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINN GROVE AROUND 115 AM CDT SIOUX RAPIDS AROUND 115 AM CDT MARATHON AROUND 120 AM CDT REMBRANDT AROUND 120 AM CDT ALBERT CITY AROUND 120 AM CDT TRUESDALE AROUND 125 AM CDT ALTA AROUND 130 AM CDT STORM LAKE AROUND 135 AM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUL 14 1998 MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY. FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 41 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Local storm report, Jul 15, 12:54 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1254 AM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM DE SMET SD .75 INCH HAIL
07/14/98 KINGSBURYSpecial weather statement, Jul 15, 1:12 AM CDT, 1 minute before
MNZ071-072-080-081-089-090-097-098-150710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 112 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED FOR SOUTHWEST MINNESOTA... AT 110 AM CDT...THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED SOUTH OUT OF SOUTHWEST MINNESOTA. ANY THUNDERSTORMS THAT MAY REMAIN IN SOUTHWEST MINNESOTA ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHWEST MINNESOTA HAS BEEN CANCELLED. RUBY
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:57 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.